Have you ever felt as if you were robbed of your time? I’m not talking about just losing a few minutes out of your day. I’m talking about days, even weeks. The kind of time that when you look back on it all you can feel is a sense of regret and anger that it was stripped from you.

That was my week last week.

My troubles actually began the week before last. That was when I started on a new medication (More on that later…). At the same time, I thought it would be a good idea to give up caffeine again. I say “again” because I had done this several years ago with relatively few side effects. After a couple of days of withdrawal headaches, I was fine. Caffeine crept back into my life when I became a college student again and began working insanely early morning hours. I was pretty sure, though, that I could eliminate it from my life once again.

Uh, that didn’t work out so well.

I stopped consuming caffeine Wednesday of that week, and by Monday of the next week I was so tired I could barely function. I was getting off work at 9 in the morning, going home and sleeping for two to three hours, and finding myself exhausted in bed again by 8 or 8:30 at night. I couldn’t concentrate, and I didn’t notice any change at all in my level of anxiety, which I had hoped to decrease through cutting out caffeine. By Wednesday of last week, I couldn’t stand the withdrawal symptoms anymore, and I drank a cup of coffee. I can’t say that it cured all my ills, but I did weed eat my yard that day, and I haven’t required daily naps since I started drinking regular coffee again in the morning.

So, problems solved, right?

Er, no.

Remember that new medication I mentioned? It requires a bit of explanation. I wrote briefly here about a psychiatric doctor suggesting to me that I may have bipolar II disorder instead of persistent depressive disorder. She initially prescribed me Latuda, but my insurance wouldn’t pay for it. As a result, I was started on Zyprexa, an atypical antipsychotic. The only real results I saw from taking this drug was weight gain, so I decided to ask for something different.

That was when I was prescribed Lamictal.

I ordinarily do not bad mouth antidepressants or antipsychotic medications because I know that different people respond to different drugs, well, differently. What works for one person might not work for another. Lamictal, however, is the devil. This is an evil, evil drug with horrible side effects. It receives surprisingly good reviews online, but it was nothing short of a disaster for me. Anxiety, diarrhea, chills, nausea, and a feeling as if my head was being squeezed in a vice occurred every time I took this drug. This all culminated last Thursday when tightness in my chest also made an appearance as a side effect. I decided then and there that I was not going to take Lamictal anymore.

As bad as all the physical symptoms were last week, the mental toll was at least as bad, if not worse. Not knowing exactly what the problem was for a few days, I began to wonder how I was going to function in this new state of being. I started to wonder how I would make it through classes when they started up again. I felt as if I was letting down my kids tremendously, as they were basically going about their business around me all week. The anxiety was the worst part, though. That gnawing feeling that things were not okay and might not ever be okay again. I’m still trying to get over that part.

I mentioned at the beginning of this post being angry. Who or what am I angry about, though? Well, for starters, I’m angry at myself for not considering how drastically changing my routine might affect me both mentally and physically. At the very least, I should have tried to wean myself off caffeine gradually instead of stopping cold turkey. I’m also mad at the physician who prescribed me the Lamictal. Such a potent drug should come with more of a warning. Mostly, though, I am angry because I feel as if a week of my life was taken away from me. That’s a week I will never get back.

Classes begin August 15, so I have about a week to try to round myself back into shape. I already feel better than I did, but some of the effects are still lingering. This will be my last semester of school, so I want to be able to start strong. Last week is a memory now. It’s time to get on with things.

Leave a Reply